Funnel Cloud, Rock
- When
- July 25, 2:24 PM CST
- Where
- Rock County, 1.65 mi ESE of Beaver Creek
- Reported by
- Public
- Coordinates
- 43.610, -96.340
Thunderstorms produced a funnel cloud in Rock County and large hail in Nobles County in southwest Minnesota on the afternoon of July 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced a funnel cloud in Rock County and large hail in Nobles County in southwest Minnesota on the afternoon of July 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 2:08 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 308 PM CDT THU JUL 25 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 308 PM CDT THU JUL 25 2013 THE MCV/WEAK WAVE WILL MOVE THROUGH SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA THIS EVENING. AT 200 PM CDT...A BOUNDARY WAS IN PLACE FROM AROUND JACKSON MINNESOTA TO SOUTH OF SIOUX FALLS TO AROUND VERMILLION. THIS COULD SERVE AS A FOCUS FOR A FEW STRONGER STORMS THROUGH EARLY EVENING AS THE UPPER LEVEL SUPPORT MOVES ACROSS AND THE FRONT DRIFTS SOUTH AND EAST. TEMPERATURES HAVE CLIMBED INTO THE LOWER 80S AND IF MODEL SOUNDINGS ARE CORRECT SOMEWHERE FROM ABOUT 85 TO 87 DEGREES THERE SHOULD BE A GOOD CHANCE FOR A FEW UPDRAFTS TO DEVELOP. WITH MARGINAL SHEAR AND DECENT INSTABILITY A FEW SEVERE STORMS WILL STILL BE POSSIBLE BUT SHOULD REMAIN ISOLATED. BY ABOUT 900 TO 1000 PM THE ACTIVITY SHOULD HAVE EITHER DISSIPATED OR MOVED SOUTH AND EAST WITH CLEARING SKIES EXPECTED. MUCH COOLER AIR WILL SURGE SOUTH OVERNIGHT AND CONTINUE TO ADVECT INTO THE AREA ON FRIDAY. THIS WILL BRING COOL CONDITIONS TO THE AREA WITH TEMPERATURES LIKELY ABOUT 15 DEGREES BELOW NORMAL. LOWS TONIGHT WILL BE IN THE MID 50S TO LOWER 60S WITH HIGHS FRIDAY FROM THE UPPER 60S IN SOUTHWEST MINNESOTA TO THE MID 70S ALONG THE MISSOURI RIVER VALLEY. A NORTH TO NORTHWEST WIND OF 15 TO 25 MPH WILL MAKE IT FEEL DOWNRIGHT COOL. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 308 PM CDT THU JUL 25 2013 UNSEASONABLY COOL REGIME WILL PERSIST INTO THE START OF THE WEEKEND. WITH CLEAR ENOUGH SKIES AND LIGHT ENOUGH WINDS SOME PLACES COULD BE CLOSE TO RECORD LOWS FRIDAY AND SATURDAY NIGHTS. DAYTIME HIGHS WILL BE PRETTY COOL TO BOOT. ALL MODELS BRING AN AREA OF MID LEVEL MOISTURE WITH AT MOST WEAK LIFT CLOSE TO THE SOUTHWEST CORNER OF THE FORECAST AREA LATE FRIDAY NIGHT BEFORE THE ASSOCIATED WAVE MOVES FURTHER SOUTHEAST AND IS FOLLOWED BY A LITTLE REINFORCING COOL PUSH FOR SATURDAY. BETWEEN THE WEAKNESS OF THIS SYSTEM AND THE TINY AREA THAT COULD BE AFFECTED... HAVE ELECTED TO LEAVE EVEN A SLIGHT CHANCE RAIN MENTION OUT FOR LATE FRIDAY NIGHT. COOL AIR ALOFT ASSOCIATED WITH COLD UPPER LOW DIGGING TO THE EAST OF THE AREA LOOKS NOT NEARLY ENOUGH TO OVERCOME SUBSIDENCE AWAY FROM THE LOW...ABOVE THE LEVEL OF FAIRLY SHALLOW CLOUDS LIKELY TO DEVELOP WITH HEATING SATURDAY. THIS SHOULD LEAVE A DECENT AMOUNT OF SUNSHINE OVER THE WESTERN AND SOUTHERN PARTS OF THE AREA SATURDAY WITH SOME CLOUDS NORTHEAST. THIS WILL LEAVE COOL TEMPERATURES AS THE MAIN WEATHER FEATURE FRIDAY NIGHT INTO MOST OF SUNDAY. SLOW WARMING BEGINNING SUNDAY WILL BE FIRST REFLECTED UPSTAIRS IN THE FORM OF A SLOW CLOUD INCREASE FROM THE WEST/SOUTHWEST. THIS PATTERN SHOULD CONTINUE TO DEVELOP AND BRING A THREAT OF RELATIVELY TAME SHOWERS AND STORMS FOR A FEW DAYS STARTING SUNDAY NIGHT. THIS WILL DEVELOP AS SLOW SURFACE WARMING STARTS WITH LOW TEMPERATURES SUNDAY NIGHT. AS THE CENTER OF THE UPPER RIDGE WILL STAY ANCHORED FROM THE SOUTHWESTERN U.S. INTO THE SOUTHERN PLAINS...THE WARMING WILL RESULT IN ONLY LOW TEMPERATURES GETTING BACK UP TO NORMAL DURING THE WEEK...WITH DAYTIME HIGHS ONLY GETTING UP TO SLIGHTLY BELOW NORMAL. SO...THIS BIG QUESTION IS HOW WIDESPREAD AND SIGNIFICANT RAINFALL WILL BE NEXT WEEK. RIGHT NOW RAINFALL LOOKS TO BE ON THE MODEST SIDE...BUT A DECENT SHORT LIVED EVENT COULD DEVELOP GIVEN A SUFFICIENTLY AMPLIFIED AND PROPERLY TIMES SHORT WAVE COMING OVER THE RIDGE FROM THE WEST COAST TROUGH. TO HARD TO FINE TUNE A POTENTIAL EVENT THAT FAR OUT...SO POPS WILL BE IN THE CHANCE CATEGORY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1239 PM CDT THU JUL 25 2013 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE AFTERNOON IN MAINLY THE SIOUX CITY AND SIOUX FALLS LOCATIONS. A FEW SHOWERS WILL BE POSSIBLE AROUND HURON THROUGH EARLY AFTERNOON. AFTER THIS VFR CONDITIONS ARE EXPECTED TONIGHT THROUGH 18Z FRIDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1126 AM CDT THU JUL 25 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1126 AM CDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...ESPECIALLY IN AREAS ALONG AND SOUTH OF INTERSTATE 90. A FEW OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY CLOSER TO THE MISSOURI RIVER VALLEY INTO NORTHWEST IOWA WHERE THERE IS A THREAT FOR HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH. TO THE NORTH OF THIS AREA THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS BUT THEY SHOULD NOT BE SEVERE. MOST OF THE ACTIVITY WILL BE SOUTH AND EAST OF NORTHWEST IOWA BY ABOUT 800 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 31 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
Large hail caised an unknown amount of damage to vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466777, 466782.